Purpose: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but serious condition that systematically damages various internal organs through T-cell–mediated immunological drug reactions. We aimed to investigate whether clinical manifestations of DRESS syndrome differ according to culprit drugs. Methods: We retrospectively analyzed data from 123 patients with probable/definite DRESS syndrome based on the RegiSCAR criteria (January 2011 to July 2016). The data were obtained from the Korean Severe Cutaneous Adverse Reaction Registry. Causality was assessed using the World Health Organization-Uppsala Monitoring Centre criteria. The culprit drugs were categorized as allopurinol, carbamazepine, anti-tuberculosis drug, vancomycin, cephalosporins, dapsone, and nonsteroidal anti-inflammatory drugs. Results: Differences were observed among culprit drugs regarding the frequencies of hepatitis (P < 0.01), renal dysfunction (P < 0.0001), lymphadenopathy (P < 0.01), and atypical lymphocyte (P < 0.01). Latency period differed among culprit drugs (P < 0.0001), being shorter in vancomycin and cephalosporin. In terms of clinical severity, admission duration (P < 0.01) and treatment duration (P < 0.05) differed among culprit drugs, being longer in vancomycin and anti-tuberculosis drugs, respectively. Conclusions: Based on the findings, clinical manifestations, including latency period and clinical severity, may differ according to culprit drugs in DRESS syndrome.
Bibliographical notePublisher Copyright:
© 2019 John Wiley & Sons, Ltd.
- biological variation
- drug hypersensitivity syndrome
- symptom assessment
ASJC Scopus subject areas
- Pharmacology (medical)